Skip to content
My WebMD Sign In, Sign Up
Allergies and tinnitus
avatar
twahlert posted:
Background: I'm a 32 yr old white male. I spent several years in the military and developed mild tinnitus in both ears from being around to many guns to often. I also suffer from allergies. I consulted an ENT doctor to get tested and found out I am mildly allergic to just about everything to the point I take shots and oral anti-histamines.

Over the winter, when the grass, trees and flowers are all dead, my allergies aren't bad. Over time, I lessened the frequency of my shots and oral meds since I didn't feel I needed them. Pollen time came about 2 weeks ago and my system wasn't ready for it. I noticed my ears were ringing more than normal and the usual sound machine level at night wasn't working to mask the ringing.

I consulted my family doctor who said he saw post nasal drainage and some fluid in the my ears. He suggested I use Zyrtec-D (pseudoephedrine and cetirizine) and said it was allergies. I then consulted my ENT doctor to confirm that allergies were indeed causing the increased noise.

My ENT doctor told me to stay away from large amounts of salt, caffeine and stress. My question is: can pseudoephedrine aggravate the tinnitus symptoms? I know it's strong so it might be the best for drying up the fluid in my ears, but am I shooting myself in the foot? Is there something else I should/could use? Also, what is the difference between Claritin, Actifed, Zyrtec, etc as far as anti-histamines are concerned? Does one (even prescriptions) work better than others? Or do I just have to buy one of everything and see what works for me?
Reply
 
avatar
AKVmom responded:
6 months have passed with no reply? I'd love to see others chime in on this as I seem to have the same issue.

On my own I found that taking anti-histamines will usually reduce or eliminate the piercing squeal, however my body acclimates to the medicine quickly and within days I find it will no longer work and have to hit another type of anti-histamine. There are plenty of generic brands that work just as well as the name brand, look at the ingredients and ask the pharmacist to help you figure out the difference (most pharmacists will be happy to step away from the computer to "talk shop")

I consider pseudoephedrine to be drug in the "only take it if I need to" class. I save it for the days I just can't stand my allergies and/or rining anymore. It works, but when it wears off 12 hours later the ringing seems to come back 10 fold.... like now.

I hate putting drugs into my body constantly, but the alternative is to be driven insane with this. I think it's time (for me) to look into steroids again.
 
avatar
sgbl88 replied to AKVmom's response:
Hi, I posted once to this, but it isn't here soooo.. here we go again.

Antihistamines in general are pretty the same except for benadryl and claritin - save your money. For the rest, pick the one that works the best for you.

There are several things that can cause tinnitus. Hearing loss is the most commonly diagnosed. Miniere's Disease, Eustacean Tube Dysfunction (ETD) and some other things are less diagnosed. Miniere's Disease will be accompanied by nausea and dizziness. It can be triggered by various things including salt, dairy and personal triggers.

My tinnitus started after flying with ETD. My ear drum was severely retracted for several weeks. I saw two ENTs. The hearing test from the first indicated mild hearing loss, but I didn't have a lot of faith in him at the time. The second works for a hearing institute. There were voices talking during the test either as part of the test or the examiner was talking loudly. Either way it was very distracting and I believe it skewed the results. They said I needed hearing aids. Follow up tests with the first ENT indicated no hearing loss.

I would recommend that you consider other symptoms of hearing loss before getting hearing aids. Do your friends tell you your TV/radio is too loud? Do you ask people to repeat what they said a lot? There are several other questions you can ask yourself to determine if you really have hearing loss.

Personally, tinnitus alone is not reason enough to get them. In my case, I went back to the first ENT. While my ears still ring constantly, he supports my assertion that I do not have hearing loss. I did have a tube in one ear for a while. It helped a lot. His take on my situation is that along with the ETD, flying with ETD caused some sort of internal trauma that is causing the persistent ringing.

When the ringing escalates, I use decongestants, generic Afrin, Mucinex, and drink plenty of water. I take antihistamine every day any way. It helps, but as I write this, I am considering having tubes put in my ears again. I have also used a heat pack to reduce the inflammation causing the pain. NSAIDs may also help.

I recommend Afrin (no more than 3 -5 days at a time to avoid rebound congestion), and Mucinex. An NSAID will also reduce allergic inflammation that could be contributing to the noise.

Take care and God bless.
Sonya
Jeremiah 29:11 For I know the thoughts that I think toward you, saith the LORD, thoughts of peace, and not of evil, to give you an expected end... Ye shall seek me, and find [me]


Helpful Tips

Eczema CareExpert
Emerging research has shown that skin barrier dysfunction plays a central role in atopic dermatitis. Both the involved skin and even the ... More
Was this Helpful?
24 of 34 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Asthma and Allergies Center